Postmortem Diagnosis of Myocardial Infarction Due to Butane Gas Intoxication in a Child: A Case Report


    loading  Checking for direct PDF access through Ovid

Abstract

Volatile substance addiction and toxic gas inhalation are now an important health problem. The pleasure-based inhalation of butane gas, also known as lighter refill gas, is especially prevalent among children and young people. The most important reasons for this situation are that they are cheap and easy to obtain and lack of legal supervision. The exhaled gas is absorbed through the alveolar surface and rapidly enters the bloodstream and leads to clinical signs. It can cause dizziness, nausea, vomiting, confusion, hallucinations, and euphoria in the acute phase. In severe cases, bronchospasm, hypoxia, ventricular arrhythmia, cardiopulmonary arrest, and death can occur. Our case is one of the rare cases in the literature that was diagnosed by postmortem histopathological examination. Our case is a 15-year-old girl who was found in front of a tobacco product store. On gross examination, there was a hemorrhagic area under the aortic valve that continued to interventricular septum. There was no coronary artery lesion. Histopathological examination revealed hypereosinophilia and contraction band necrosis in myocardial fibers, which was more intense in papillary muscle. Immunohistochemical studies also supported early myocardial ischemic changes. Upon toxicological examination, butane gas was detected in lung and blood samples.

    loading  Loading Related Articles